Alert archive / Virginia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 40, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 2023, 6:27 PM EDT for Franklin County, Henry County, City of Martinsville, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2023, 6:27 PM EDT (22:27 UTC)
- Expired
- May 16, 2023, 7:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Martinsville, VA, Franklin County, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:03 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:21 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 16, 4:21 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Blacksburg VA
421 PM EDT Tue May 16 2023
.SYNOPSIS...
Low pressure tracks from western Kentucky to the central
Appalachians this afternoon and evening then offshore after
midnight. The associated cold front will provide showers and
thunderstorms, with heavy rain and stronger storms. Dry weather
is expected Wednesday as high pressure builds in.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
421 PM EDT Tue May 16 2023
Storms continue to develop across the forecast area this
afternoon, generally in an environment with 500-1000 J/kg MLCAPE
and 35-40 kts of effective bulk shear. A slight increase in
instability (with MLCAPEs approaching 1000 J/kg) expected over
the next couple of hours across much of the Virginia Southside
and our North Carolina counties. Probabilistic data, as well as
output from high-resolution CAMs, continue to indicate a round
of discrete thunderstorms this afternoon, followed by a second
round early this evening with the approach of a surface front
from the west. Given the environment, a Severe Thunderstorm
Watch has been issued for much of our forecast area through 10
PM. As such, a quick update to the forecast has been issued.
No other changes were made to the forecast at this time.
As of 130 PM EDT Tuesday...
Active weather mid afternoon-evening for southern VA into NC...
Not much change in the forecast with sunshine already aiding in
sending SBCAPES above 1000 J/kg early this afternoon with axis
of 2000+ CAPES from the upper TN Valley west. Will see a band of
strong westerlies work southward through this evening across the
central Appalachians and VA and coincide with a weak lee trough
and approaching cold front to allow for convection to ramp up.
Some discrete cells are possible in the piedmont this afternoon
and will have to be watched, but the bulk of severe weather will
lean toward far southwest VA/southern WV into the NC mountains
by later this afternoon/evening with the front and a quasi-
linear bowing structure. Ahead of this line, models also
painting potential west-east band of showers/storms with heavy
rain which could lead to flash flooding.
Overall the main threat this afternoon and evening will be
damaging winds with hail/isolated tornadoes and flooding also
possible.
The front exits early overnight to the east to allow for some
drier weather before dawn Wed. Should see some upslope clouds in
the west Wednesday with limited forcing and shallow moisture,
so kept it dry. Sunshine returns to most by afternoon.
Temperatures/humidity stay elevated through this evening, then
looking warm but lower humidity Wednesday with highs in the 70s
to lower 80s west-east.
Forecast confidence is moderate on severe threat, lower on flash
flooding and above average on temps.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1230 PM EDT Tuesday...
Cool and mostly dry...
Around mid week we will be transitioning from being at the base
of a trough to being under weak ridging. By Thursday afternoon
however, a southern stream short wave will be in the area.
Dense high pressure will still be in place and centered off NJ.
Overall, expecting the high pressure and its subsidence to
squash any precipitation chances, but we will see sporadic
cloudiness. Light ESE winds will keep it cooler in the mid to
upper 60s for the mountains and in the upper 60s/low 70s for the
Piedmont...and have lowered this from guidance. On Friday high
pressure wedges in along the Blue Ridge, keeping ESE winds over
the area and increasing moisture. Have lowered the highs for
Friday as we should have even more clouds over the area.
By Friday night we will see cloudy skies and lower ceilings as
south winds increase ahead of a cold front to our west. The
rain will want to develop across the western mountains, but will
be fighting dry air and residual wedging. We may see some
sprinkles begin before daybreak.
Confidence in the short term is moderate for most parameters but
low on when precipitation possibly starts late Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1230 PM EDT Tuesday...
Rainy and then warmer...
Saturday and into Sunday morning an upper level trough will push
through along with a front. This will bring scattered showers
and thunderstorms to the entire area. Temperatures will be a
little lower than normal due to clouds and rain, but there is
not too much cold air associated with this frontal passage.
Currently Monday and Tuesday look dry and warm under high
pressure with highs in the 70s and 80s.
Confidence in the long term is moderate for other parameters.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 125 PM EDT Tuesday...
Showers/storms to impact all taf sites at some point this
afternoon/evening...
Will likely see showers and storms with sub-VFR at times through
this evening. Some storms could ramp up to severe levels with
winds the main threat. At the moment trying to time this is too
early but leaning toward 20-03z for most areas, with highest
confidence along/south of a line from BLF-BCB-ROA-LYH.
Will likely keep some MVFR to IFR overnight after frontal
passage with improving condition after sunrise Wed.
Average confidence for wind, ceiling, and visibility.
Below average confidence in ceilings and location of rain.
EXTENDED AVIATION OUTLOOK...
Much drier air come in behind this system for Wednesday and
Thursday. MVFR ceilings possible across WV until Thursday
morning, with VFR for most.
Sub-VFR conditions are possible in the mountains Friday and
across the area on Saturday and Sunday with precipitation.
&&
.EQUIPMENT...
As of 120 PM EDT Monday...
The automated observation at ROA is not working, but it is being
augmented by observers. Expect some missing climate data until new
parts are installed later this week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...DB/WP
SHORT TERM...SH
LONG TERM...SH
AVIATION...AMS/RCS/WP
EQUIPMENT...WPHazardous weather outlook, May 16, 1:55 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 155 PM EDT Tue May 16 2023 NCZ001-002-018-019-VAZ007-009-010-012-015-016-171800- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe-Grayson- Carroll- 155 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. There is an enhanced risk of severe thunderstorms this afternoon and evening. The primary threat is damaging wind. The strongest thunderstorms may also produce large hail and tornadoes. Be prepared for hazardous travel due to torrential rain, downed trees, and blocked or flooded roads. Power outages are possible. Have multiple ways to get severe thunderstorm or tornado warnings. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Reports should be submitted by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ003>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058- 059-WVZ042>044-507-508-171800- Surry-Stokes-Rockingham-Caswell-Yadkin-Giles-Pulaski-Montgomery- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 155 PM EDT Tue May 16 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk of severe thunderstorms this afternoon and evening. The primary threat is damaging wind. Large hail and isolated tornadoes, as well as flash flooding are also possible. Be prepared for hazardous weather by monitoring for possible severe weather watches and warnings from the National Weather Service, and be prepared to take quick action if needed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, May 16, 5:03 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
503 PM EDT Tue May 16 2023
VAZ013-162130-
Pulaski VA-
503 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of
southern Pulaski County through 530 PM EDT...
At 503 PM EDT, Doppler radar was tracking a strong thunderstorm over
Draper, or near Allisonia, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pulaski...
Allisonia...
Graysontown...
Claytor Lake State Park...
and Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina...southwestern and west central
Virginia...and southeastern West Virginia.
&&
LAT...LON 3703 8087 3706 8056 3694 8059 3694 8063
3691 8066 3691 8067 3689 8069 3691 8077
3694 8080 3694 8081 3696 8082 3701 8087
TIME...MOT...LOC 2103Z 274DEG 35KT 3698 8078
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
16Local storm report, May 16, 5:08 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG 6 ESE SWANSONVILLE 36.70N 79.49W
05/16/2023 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ON HOUSE ON WALLER LANE.
&&
PJHLocal storm report, May 16, 5:13 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG GUNTON PARK 37.00N 80.89W
05/16/2023 WYTHE VA NWS EMPLOYEE
TWO TREES SNAPPED BY THUNDERSTORM WINDS NEAR
THE INTERSECTION OF PEPPERS FERRY ROAD AND
VA ROUTE 613.
&&
PJHLocal storm report, May 16, 5:31 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 2 SE MOUNTAIN VALLEY 36.76N 79.68W
05/16/2023 E1.00 INCH HENRY VA PUBLIC
REPORTED BY CITIZEN ON MT. VERNON ROAD.
&&
PJHSpecial weather statement, May 16, 6:10 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT Tue May 16 2023
VAZ009-162245-
Smyth VA-
610 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of
northern Smyth County through 645 PM EDT...
At 610 PM EDT, Doppler radar was tracking a strong thunderstorm near
Allison Gap, or near Saltville, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marion...
Saltville...
Chilhowie...
Nebo...
Marion Wytheville...
Hungry Mother State Park...
and Broadford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern North Carolina...southwestern Virginia...and
southeastern West Virginia.
&&
LAT...LON 3695 8182 3698 8171 3693 8168 3694 8167
3699 8158 3702 8147 3699 8148 3701 8144
3688 8132 3688 8134 3678 8170 3693 8183
TIME...MOT...LOC 2210Z 271DEG 43KT 3695 8184
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
16Special weather statement, May 16, 6:18 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
618 PM EDT Tue May 16 2023
VAZ032-033-043-162245-
Henry VA-Franklin VA-Patrick VA-
618 PM EDT Tue May 16 2023
...A strong thunderstorm will impact portions of northwestern Henry,
northeastern Patrick, and southwestern Franklin Counties through 645
PM EDT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Endicott, or 9 miles northeast of Woolwine, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bassett...
Sydnorsville...
Ferrum...
Stanleytown...
Endicott...
Fairy Stone State Park...
and Collinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina...and south central,
southwestern and west central Virginia.
&&
LAT...LON 3680 8022 3694 8014 3688 7980 3668 7992
TIME...MOT...LOC 2218Z 287DEG 19KT 3684 8013
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:16 PM EDT | Special Weather Statement | RNK | Wythe | 29 min |
| May 16, 2:30 PM EDT | Special Weather Statement | RNK | Tazewell | 45 min |
| May 16, 2:44 PM EDT | Special Weather Statement | RNK | Floyd, Wythe | 46 min |
| May 16, 3:16 PM EDT | Special Weather Statement | RNK | Tazewell | 29 min |
| May 16, 3:42 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell, Wythe | 48 min |
| May 16, 3:49 PM EDT | Tornado Warning | RNK | Bland, Tazewell | 13 min |
| May 16, 4:04 PM EDT | Special Weather Statement | RNK | Henry | 26 min |
| May 16, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 52 min |
| May 16, 4:27 PM EDT | Special Weather Statement | RNK | Wythe | 48 min |
| May 16, 4:46 PM EDT | Special Weather Statement | RNK | Charlotte | 44 min |
| May 16, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 58 min |
| May 16, 5:03 PM EDT | Special Weather Statement | RNK | Pulaski | 27 min |
| May 16, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski | 48 min |
| May 16, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 53 min |
| May 16, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 28 min |
| May 16, 6:10 PM EDT | Special Weather Statement | RNK | Smyth | 35 min |
| May 16, 6:18 PM EDT | Special Weather Statement | RNK | City of Martinsville | 27 min |
| May 16, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Smyth, Tazewell, Wythe | 53 min |
| May 16, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| May 16, 6:56 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Henry, Pittsylvania | 64 min |
| May 16, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Grayson, Montgomery, Patrick and 2 more | 35 min |
| May 16, 7:25 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 65 min |
| May 16, 7:31 PM EDT | Tornado Warning | RNK | Alleghany | 16 min |
| May 16, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 65 min |
| May 16, 6:42 PM EDT | Special Weather Statement | RNK | Surry | 33 min |
| May 16, 7:02 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 43 min |
| May 16, 7:56 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry, Wilkes, Yadkin | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.